Methotrexate - worries about unexplained bruising

Birdinatree
Birdinatree Member Posts: 2
edited 18. Dec 2018, 11:39 in Living with Arthritis archive
Hello, i’m New to this forum but was after some advice or someone with the same experience. Having been on and off sulphasalzine for the last 8 years I am now also on methotrexate, having started in Sept.
I know the side effects include bruising but I wondered what happens when you let your nurse/doctor know it’s happening?
I have a large bruise on my hand that came out of nowhere, I saw an out ofhours nurse today who said I needed to get a blood test and that I looked really pale. I last had bloods done 2 weeks ago and haven’t been told anything’s wrong and she said it can wait til Monday or go to A&E if I start feeling poorly.
I can’t find information about how serious this may be or how quickly you need to act (if at all) and i’m Worrying both that I should go to a&e and also that I shouldn’t waste their time as it’s not an emergency!
Any of you guys experienced this and can shed some light for me?
Thanks, sorry it’s long.

Comments

  • [Deleted User]
    [Deleted User] Posts: 3,636
    edited 30. Nov -1, 00:00
    Hi Birdinatree and welcome to the forums.

    As you may know, Methotrexate is a disease-modifying anti-rheumatic drug (DMARD) and symptoms of side effects need to be taken seriously.

    It is well worth reading the advice here on the Versus Arthritis website:

    https://www.versusarthritis.org/about-arthritis/treatments/drugs/methotrexate/

    Unexplained bruising is listed as one of the side effects.

    Here it says that you should stop methotrexate and see your doctor immediately if any of these symptoms are severe or you’re becoming very unwell.

    I emphasise the severe bit: it is also not a good move to stop taking medication without consulting your doctor. None of us here have medical qualifications and so the decision must be yours.

    Do go and see your doctor straight away on Monday as an urgent appointment and, as the nurse suggested, visit A&E if you are feeling unwell before then.

    Please come back and tell us about the outcomes of this as it will help others who find themselves in this situation.

    Best wishes
    Brynmor
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    I never had that kind of problem with Methotrexate , on here we are not medically qualified so I would take the advice from your nurse , would not think its to much to worry about but better safe & sure
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Hello, I had superb bruising for the first six weeks or so when I began sulphasalzine in 2002, it was all on my legs but my blood tests were fine (I was having them fortnightly back then and getting the results). I am now on injected meth and humira, I still get unexplained bruising from time to time but not to the same extent. The medicos were never that bothered by and neither was I: it didn't hurt, I wasn't in any more pain than usual and I felt OK.

    If you have sought help please let us know how you got on. DD
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Hello, how are things now? DD